0
Critical Care |

A Potentially Fatal Mimicry: A Case of Amiodarone Induced ARDS From Diffuse Alveolar Hemorrhage FREE TO VIEW

Michael Agustin, MD; Augustine Andoh-Duku, MBBCh; Samaan Rafeq, MD
Author and Funding Information

St. Elizabeth Medical Center, Boston, MA


Chest. 2014;146(4_MeetingAbstracts):327A. doi:10.1378/chest.1989826
Text Size: A A A
Published online

Abstract

SESSION TITLE: Miscellaneous Case Report Posters I

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Interstitial pneumonitis is the most recognized pattern of Amiodarone Pulmonary Toxicity (APT). However, acute respiratory distress syndrome (ARDS) from diffuse alveolar hemorrhage is rarely reported in the literature. Amidst being potentially fatal, these complications appear to be under recognized. We describe a case of APT manifested by ARDS secondary to pulmonary hemorrhage complicated by a positive C-ANCA serology.

CASE PRESENTATION: 79 year old man known to have atrial fibrillation presented with subacute onset of dyspnea and worsening anemia. He was started on Amiodarone 6 months ago. Chest Xray (image 1) and Chest CT scan (Image 2) showed diffuse bilateral patchy pulmonary infiltrates. Symptoms did not resolve with diuresis and empiric treatment for pneumonia. Subsequent laboratory tests showed an elevated ESR with a positive C-ANCA serology. Bronchoalveolar lavage showed no organisms and no increasing blood-tinge on aliquots. Wedge resection lung biopsy showed foamy histiocytes with intra-alveolar hemorrhage consistent with Amiodarone toxicity without evidence of vasculitis or Wegeners granulomatosis. Amiodarone was discontinued and patient had marked improvement of symptoms and resolution of radiographic findings with prolonged oral steroids.

DISCUSSION: ARDS attributed to diffuse alveolar hemorrhage is a rare but potentially fatal drug induced pulmonary toxicity associated with Amiodarone use1. As noted in very few case reports, this may occur abruptly in the first few days or months (average six months) after initiation of the drug. This potentially fatal complication is often missed due to its non-specific presentation and ability to mimic disease processes such as pneumonia and decompensated congestive heart failure. Treatment of Amiodarone pulmonary toxicity consists primarily of stopping Amiodarone. Glucocorticoid therapy has been associated with significant improvement in cases of severe disease. To date, there had been no reports on C-ANCA positive serologic test associated with Amiodarone toxicity as presented in our case.

CONCLUSIONS: There is evidence to suggest the under recognized role of Amiodarone in inducing ARDS from diffuse pulmonary hemorrhage. Prompt identification prevents the delay of Amiodarone withdrawal. Further studies are needed to correlate C-ANCA serology with APT.

Reference #1: 1. Tanawuttiwat et al. Amiodarone-induced alveolar haemorrhage: A rare complication of a common medication. Heart Lung Circ. 2010 Jul;19(7):435-7.

DISCLOSURE: The following authors have nothing to disclose: Michael Agustin, Augustine Andoh-Duku, Samaan Rafeq

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543